Hawaii, 2017

High Surf in Hawaii, July 20 to 23, 2017

July 20 to 23, 2017 · NWS HFO · 8 events in 8 counties and zones

A swell from Hurricane Fernanda generated surf of 6 to 9 feet along the east-facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. No significant property damage or injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A swell from Hurricane Fernanda generated surf of 6 to 9 feet along the east-facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. No significant property damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jul 20, 3:52 AM HST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 3:52 AM HST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
352 AM HST Thu Jul 20 2017

.SYNOPSIS...
A persistent ridge of high pressure to our north will keep breezy
trades blowing through Friday. The trades will ease this weekend
as the ridge weakens. A band of enhanced moisture riding through
on the trades will move through this morning, with drier
conditions then expected this afternoon through Friday. Tropical
moisture will overspread the islands once again this weekend,
leading to higher humidity and an increase in showers. The weather
early next week depends on what happens with the remnants of
Fernanda, expected to pass just north of the islands on Monday.
Fernanda will likely weaken our winds, and bring very muggy
conditions for a couple of days.

&&

.DISCUSSION...
Currently at the surface, Tropical Storm Fernanda is located
around 1050 miles east of Hilo, with a 1032 mb high centered 1800
miles to the northwest of Kauai. The resulting gradient between
these two features is keeping moderate to locally breezy trade
winds blowing across the island chain early this morning.
Infrared satellite imagery shows a band of enhanced moisture over
the islands, with partly to mostly cloudy skies in place in most
areas. Radar imagery shows scattered to numerous showers moving
into windward areas, with some of the shower activity spilling
over into leeward areas as well. Main short term concern revolves
around rainfall trends over the next couple days.

Today through Friday,
The ridge of high pressure north of the State will maintain
moderate to breezy trade winds, with the peak in wind speeds
expected today. The band of deeper moisture is expected to exit
off to the south and west of the islands later this morning,
bringing a drier and more stable airmass back into the area.
Precipitable water values are expected to drop into the 1.0 to 1.3
inch range, with inversion heights lowering into the 6 to 8 kft
range. As a result, we should see a notable decrease in shower
coverage later this morning. A few light showers will continue to
affect mainly windward areas this afternoon and tonight, but
rainfall amounts will remain light. Both the GFS and ECMWF then
show an increase in deeper moisture working into the eastern end
of the State on Friday, bringing an increase in trade wind showers
here, with dry trade wind weather continuing across the central
and western islands.

Friday night through Sunday night,
The forecast over the weekend continues to hinge upon the track
of Fernanda's remnants, which the GFS and ECMWF both show tracking
by to the north of the island chain. There remains some timing
and track differences between the two models, but overall they
have a similar depiction of how the weather pattern will evolve
locally. The trade winds will trend down Friday night through the
weekend as the ridge of high pressure north of the State weakens
and the remnants of Fernanda approach from the east. Both models
show deep moisture increasing from east to west across the islands
Friday night with a humid, tropical airmass remaining over the
State over the weekend. As a result, we should see an increase in
showers across the area as the deeper moisture shifts into the
islands, with the primary focus remaining over windward areas as
the trades continue to hold on in a weakened state. There will
also likely be some leeward shower development during the
afternoon into the evening hours through the weekend, due to the
easing of the trade winds.

Monday through next Wednesday,
As the remnants of Fernanda pass by to the north of the islands
on Monday based on the latest forecast track from the National
Hurricane Center, the gradient will likely weaken enough to allow
for sea breeze development in most areas. This light wind regime
with overnight land breezes and daytime sea breezes may continue
into Tuesday, before the remnants of Fernanda pass northwest of
the islands and high pressure strengthens north of the State. This
will allow for a return of moderate to breezy trade winds by the
middle of next week. Both the GFS and ECMWF show the main batch of
moisture associated with Fernanda passing by to the north of the
islands on Monday, but with the humid conditions and light winds
in place, afternoon and evening showers are expected particularly
over the interior of the islands during the first half of next
week. A drier, less humid, and more stable airmass is then
expected to return by the middle of next week, as high pressure
strengthens north of the State.

As always, unexpected things can happen with tropical cyclones
and their remnants, so we encourage those with weather concerns
early next week to stay tuned as we refine the forecast over time.

&&

.AVIATION...
A high pressure ridge far to the north of the islands will
continue to bring breezy northeast to easterly trade winds
to the islands. These winds are strong enough to produce moderate
low level turbulence downstream of all mountains. A east to west
drying trend will sweep across the state today.

Two AIRMET's are in effect this morning. AIRMET Tango for
moderate low level turbulence over and south through west of all
mountains. AIRMET Sierra for tempo mountain obscuration over Kauai
and Oahu which will probably be canceled later this morning.

&&

.MARINE...
A surface ridge far north of the state will maintain moderate to
locally strong trade winds through Friday night. The trades will
continue to produce Small Craft Advisory (SCA) conditions through
tonight across the Oahu leeward waters, the waters surrounding
Maui County, and the Kaiwi Channel, in addition to the typically
windy waters adjacent to the Big Island. The SCA is expected to
remain in effect at least through Friday night for the typically
windy waters adjacent to the islands of Maui County and the Big
Island. The latest forecast for Tropical Storm Fernanda continues
to indicate it will weaken to a post-tropical remnant low that
will pass north of the islands early next week. As this area of
low pressure approaches the region, expect the trade winds to
weaken this weekend. The background flow will likely become much
lighter early next week, depending on the exact track the remnant
low takes as it passes by.

A mid- to long-period east swell generated by the captured fetch
associated with Fernanda when it was a major hurricane this past
weekend is evident at all of the near shore buoys with an east
exposure in the Hawaiian Islands. A High Surf Advisory has been
issued for elevated surf along east facing shores of the Big
Island and Maui through this afternoon. The smaller islands west
of the Big Island and Maui will likely be shadowed from most of
this initial east swell energy. The Wave Watch III model guidance
continues to indicate reinforcing east swell energy arriving
along east facing shores of the Big Island starting Friday. This
east swell will continue to build and spread across the remainder
of the state through this weekend. As a result, surf will likely
reach the High Surf Advisory criteria again initially along the
east facing shores of Maui and the Big Island starting late Friday
or early Saturday. Ultimately, most east facing shores of the
state will likely be in the High surf Advisory from some time this
weekend into Monday.

The largest high tides of the month (king tides) will occur each
afternoon during the next several days. Note that these abnormally
high tides combined with wave run up due to the east swell
produced by Fernanda may result in coastal flooding in some areas,
especially from Friday into Monday.

Elsewhere, no significant swells are expected. Small south swells
will continue to produce small background surf along south facing
shores into next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Windward
Haleakala-South Big Island-Big Island North and East.

Small Craft Advisory until 6 AM HST Saturday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 AM HST Friday for Oahu Leeward
Waters-Kaiwi Channel-Maui County Windward Waters-Maui County
Leeward Waters.

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...Houston

In the hours before

Special weather statement, Jul 20, 3:42 AM HST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Honolulu HI
342 AM HST Thu Jul 20 2017

HIZ001>003-005>009-012>014-016>021-023>026-211600-
Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-
342 AM HST Thu Jul 20 2017

...COASTAL FLOODING POSSIBLE...

Coastal flooding associated with king tides will be a
possibility during the next few days. The greatest potential for
coastal flooding impacts will be during the mid to late afternoon
hours through this weekend, when the highest tides are expected.
Visit tidesandcurrents.noaa.gov for more specific information
about forecast astronomical tides and water levels in your area.

Note that east swell energy, which was generated by Tropical
Cyclone Fernanda, is expected to produce elevated surf along east
facing shores through this weekend. This may cause greater wave
run-up along exposed windward coastlines, especially during high
tide.

Impacts of the king tides may include flooding of beaches that
are normally dry, salt water inundation of typically vulnerable
low-lying roads, docks, boat ramps and other coastal
infrastructure. The potential threat for coastal flooding will
eventually be reduced early next week as the peak daily tides
diminish.

Houston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high surf. Local standard time, as filed.

High Surf, Maui Windward West

When
July 20, 6:00 AM HST to July 23, 3:00 PM HST
Where
Maui Windward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Windward Haleakala

When
July 20, 6:00 AM HST to July 23, 3:00 PM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

High Surf, South Big Island

When
July 20, 6:00 AM HST to July 23, 3:00 PM HST
Where
South Big Island forecast zone
Reported by
Trained Spotter

High Surf, Big Island North and East

When
July 20, 6:00 AM HST to July 23, 3:00 PM HST
Where
Big Island North and East forecast zone
Reported by
Trained Spotter

High Surf, Molokai Windward

When
July 20, 10:00 AM HST to July 23, 3:00 PM HST
Where
Molokai Windward forecast zone
Reported by
Trained Spotter

High Surf, Oahu Koolau

When
July 20, 2:00 PM HST to July 23, 3:00 PM HST
Where
Oahu Koolau forecast zone
Reported by
Trained Spotter

High Surf, Olomana

When
July 20, 2:00 PM HST to July 23, 3:00 PM HST
Where
Olomana forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Kauai Windward

When
July 21, 4:00 PM HST to July 23, 3:00 PM HST
Where
Kauai Windward forecast zone
Reported by
Trained Spotter

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2017Every state in 2017This day in weather historyWarnings in Hawaii, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704886, 704887, 704888, 704889, 704885, 704883, 704884, 704882.